Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

July 30, 20184 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2018, 10:56 PM CDT for 4 counties in Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 10:56 PM CDT (03:56 UTC)
Expired
Jul 30, 2018, 11:30 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS54 KMAF 310356
SVRMAF
TXC103-135-329-461-310430-
/O.NEW.KMAF.SV.W.0155.180731T0356Z-180731T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1056 PM CDT MON JUL 30 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ector County in western Texas...
  Southwestern Midland County in western Texas...
  Northeastern Crane County in western Texas...
  Northwestern Upton County in western Texas...

* Until 1130 PM CDT.

* At 1055 PM CDT, a severe thunderstorm was located 12 miles
  southeast of Odessa, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3177 10215 3176 10246 3148 10249 3141 10210
TIME...MOT...LOC 0355Z 243DEG 46KT 3171 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
131 
WWUS54 KMAF 310413
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1113 PM CDT MON JUL 30 2018

TXC103-135-329-461-310430-
/O.CON.KMAF.SV.W.0155.000000T0000Z-180731T0430Z/
Ector TX-Midland TX-Crane TX-Upton TX-
1113 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...NORTHEASTERN CRANE
AND NORTHWESTERN UPTON COUNTIES...

At 1112 PM CDT, a severe thunderstorm was located 14 miles north of
Crane, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasant Farms...Highway 385 in northeast Crane county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3177 10215 3176 10246 3148 10249 3141 10210
TIME...MOT...LOC 0412Z 245DEG 38KT 3161 10230 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:05 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 6:05 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Mon Jul 30 2018

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

A complex scenario will evolve over the next 24 hours as a cold
front moves into the area. Models all exhibit differing solutions
of convective development, timing, and placement. However, sfc
analysis shows the cold front just northeast of the terminals, and
this should increase moving to the SSE as diurnal cooling sets in.
Both the 18Z NAM and GFS develop an impressive MCS and bring it
thru KMAF 00-06Z. Elsewhere, models generally keep convection
along the front as it sinks southward over the next 18 hrs or so,
and we've timed it in the TAFs that way. Main concerns will be
erratic winds/heavy rainfall.  Needless to say, w/convection
developing multiple boundaries, expect frequent updates.

&&

.PREV DISCUSSION... /issued 220 PM CDT Mon Jul 30 2018/

DISCUSSION...As of 2:00 PM CDT Monday...well it has been one of
those days. Early this morning it looked like a cold front/
boundary was marching south towards Midland. So was ready to
update the fcst to lower temps everywhere. Snyder was 69 around 9
am whereas Midland was at 87. It looked like it would go thru
Midland shortly thereafter. So we waited...and waited...and
waited some more. Five hours later? It's still 89 in
Midland...and rebounded to 76 in Snyder. Could be a secondary
boundary further north. It might very well be one of those
forecasts where the extended is easier than the short- term.

The hi-res models such as the HRRR and the RAP13 haven't been
doing well at all (to be nice about it). The NAM and the GFS are
at polar opposites for Midland with the MET having a pop of 90
tonight whereas the MAV is 34. The ECMWF is closer to the NAM. It
seems like the "best model" is the NAM Nest 3 km CAM model.

It appears that the cold front will finally move south tonight
with an increase in convection. The CAM model has two rounds of
convection going thru tonight...one in the evening and another
round early Thursday morning as a shortwave drops south. Have pops
in for Tuesday as the cold front recedes and dissipates. Have
temps a little below normal for Tuesday. Thunderstorms tonight
could be strong to possibly severe with strong wind gusts. Locally
heavy rain is possible.

Starting Wednesday ridge parks itself over AZ. It looks like a
shortwave rounding the periphery of the ridge will bring a chance
of convection to most of the CWA Wednesday night into Thursday
night. Timing is a bit of an issue right now. The ridge spreads
east late in the week with easterly flow over the area.
Therefore...have left convection confined to the Guadalupe Mtns.
Temps from midweek thru the weekend will be near normal...mid to
upper 90s with temps near the century mark along the Rio Grande.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  90  71  95 /  60  10   0   0
Carlsbad                       71  87  70  95 /  60  40  10  10
Dryden                         78  91  73  97 /  30  20  10   0
Fort Stockton                  73  88  71  95 /  40  30   0   0
Guadalupe Pass                 64  79  67  87 /  50  50  10  10
Hobbs                          68  88  67  93 /  50  30   0  10
Marfa                          69  82  61  87 /  30  20  10  10
Midland Intl Airport           71  90  70  95 /  60  20   0   0
Odessa                         71  90  71  95 /  60  20   0   0
Wink                           74  90  70  97 /  60  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/12/44
Hazardous weather outlook, Jul 30, 1:54 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Mon Jul 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Mon Jul 30 2018 /1254 PM MDT Mon Jul 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this evening
into tonight, especially across the Permian Basin and southeast New
Mexico. Large hail and damaging winds will be possible with these
storms. Heavy rainfall and localized flash flooding will also
be possible.

Northeast winds of 35 to 45 mph will be possible through Guadalupe
Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong wind gusts are possible Tuesday but heavy rainfall and
localized flash flooding will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 30, 6:06 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM MDT MON JUL 30 2018

NMZ028-302330-
Eddy County Plains NM-
506 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Artesia, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3291 10461 3297 10455 3296 10428 3277 10425
      3278 10462
TIME...MOT...LOC 2305Z 240DEG 49KT 3296 10439

12
Special weather statement, Jul 30, 8:40 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
740 PM MDT MON JUL 30 2018

NMZ028-310215-
Eddy County Plains NM-
740 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
815 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malaga, or 20 miles southeast of Carlsbad, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 10416 3224 10386 3202 10385 3204 10421
TIME...MOT...LOC 0139Z 303DEG 49KT 3218 10401

12
Special weather statement, Jul 30, 8:59 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT MON JUL 30 2018

TXZ051-310230-
Martin TX-
859 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN COUNTY UNTIL
930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Lenorah, or 24 miles southwest of Ackerly along state
highway 349 , moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Martin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 10220 3247 10220 3243 10199 3223 10199
TIME...MOT...LOC 0157Z 303DEG 49KT 3238 10210

12
Special weather statement, Jul 30, 9:54 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
954 PM CDT MON JUL 30 2018

NMZ028-034-TXZ058-059-310330-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
954 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHERN REEVES AND NORTHWESTERN LOVING COUNTIES UNTIL 1030 PM
CDT/930 PM MDT/...

At 954 PM CDT/854 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Malaga, or 16 miles southeast of Carlsbad, moving
south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3232 10387 3217 10399 3188 10399 3190 10355
      3231 10351
TIME...MOT...LOC 0254Z 097DEG 130KT 3225 10401

12
Local storm report, Jul 30, 10:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1023 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             7 SW MIDLAND            31.93N 102.16W
07/30/2018  E0.88 INCH       Midland            TX   NWS EMPLOYEE

&&

MSCHULDT
Special weather statement, Jul 30, 10:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1046 PM CDT MON JUL 30 2018

TXZ061-062-068-069-310415-
Midland TX-Crane TX-Ector TX-Upton TX-
1046 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
1115 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Odessa, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 10214 3180 10244 3155 10251 3153 10203
TIME...MOT...LOC 0345Z 243DEG 46KT 3175 10224

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:59 PM CDTSpecial Weather StatementMAFMartin31 min
Jul 30, 9:08 PM CDTSevere Thunderstorm WarningMAFMartin37 min
Jul 30, 9:47 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland58 min
Jul 30, 9:54 PM CDTSpecial Weather StatementMAFLoving36 min
Jul 30, 10:46 PM CDTSpecial Weather StatementMAFMidland29 min
Jul 30, 11:33 PM CDTSpecial Weather StatementMAFMartin27 min
Jul 31, 12:01 AM CDTSpecial Weather StatementMAFLoving29 min
Jul 31, 12:09 AM CDTSpecial Weather StatementMAFGaines36 min
Jul 31, 12:49 AM CDTSpecial Weather StatementMAFMidland26 min
Jul 31, 1:13 AM CDTSevere Thunderstorm WarningMAFMidland62 min
Jul 31, 1:19 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Jul 31, 2:17 AM CDTAreal Flood AdvisoryMAFEctor, Midland, Winkler3 hr
Jul 31, 4:09 AM CDTSpecial Weather StatementMAF36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.